Background: Recent studies have shown a fall in global mortality with minimal side effects in severe congestive heart failure (CHF) patients receiving angiotensin-converting enzyme inhibitors (ACEI) plus spironolactone (SLN). However, the risk of hyperkalaemia due to ACEI may be increased by the concomitant use of SLN.
Methods: We conducted a retrospective cohort study by examining consecutive cases of severe decompensated CHF admitted to a university hospital in Brazil from March 1999 to March 2000, which had used ACEI with or without SLN. We reviewed charts for the 30 days following admission and assessed various therapeutic regimens used for heart failure as well as serum potassium and creatinine, before and after drug exposure. The primary end-point was the development of hyperkalaemia (K > or = 5.5 mEq/l). For analysis, the subjects were split into patients treated with ACEI/SLN (n = 49) and patients treated with ACEI (n = 51) by itself.
Results: Although demographical and clinical features were comparable between the two groups, ACEI/SLN patients had a higher proportion of class IV CHF. We found 16 cases of hyperkalaemia in ACE/SLN patients, but only one case in ACEI subjects. The odds ratio for developing hyperkalaemia in ACEI/SLN patients was 24. When class III CHF subjects were excluded, the odds ratio was 14.6 (95% confidence interval: 1.8-119.6). The best predictors of hyperkalaemia were class IV CHF, increases in creatinine following treatment and diabetes.
Conclusions: Patients with severe decompensated CHF using ACEI with SLN are at major risk for developing hyperkalaemia.